PSA Advisories

Analysis of Reported Drug Interactions: A Recipe for Harm to Patients

Patients admitted to a hospital often receive many medications. Concomitant use of multiple medications can lead to drug interactions that occur prior to administration (i.e., drug incompatibility) or after ingestion or injection (i.e., drug-drug interaction). When an interaction occurs, the effects and characteristics of the drugs may be altered, leading to increased or decreased drug activity or new and unanticipated adverse effects. Analysts searched the Pennsylvania Patient Safety Reporting System database for reports submitted as “Medication error/Monitoring error/Drug-drug interaction” that occurred from April 2009 through March 2016. A total of 815 event reports were included in the final analysis. The most commonly reported type of drug interaction involved drug incompatibilities (41.8%, n = 341) and drug-drug interactions (27.9%, n = 227). Healthcare facilities can help reduce the opportunity for drug interactions reaching patients by addressing all areas of the medication-use process and not relying solely on the effectiveness of alerts when orders are entered into electronic health records. (Pa Pat Saf Advis 2016 Dec;13[4]:137-148.)

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

Since the 2021-22 influenza (flu) vaccine became available last month, the Institute for Safe Medication Practices (ISMP) has received 16 cases of accidental influenza and coronavirus disease 2019 (COVID-19) vaccine mix-ups. All reports were sent by consumers or healthcare practitioners via one of
ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled